Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 26, NWS Tallahassee, FL

April 15, 2018Brooks County, Colquitt County, Thomas County, Georgia; Jefferson County, Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 15, 2018, 9:11 AM EDT for Brooks County, Colquitt County, Thomas County, Georgia; Jefferson County, Madison County, Taylor County, Florida. It was in force for 49 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2018, 9:11 AM EDT (13:11 UTC)
Expired
Apr 15, 2018, 10:00 AM EDT
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Madison County, FL, Taylor County, FL, Brooks County, GA, Colquitt County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 63 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 9:12 AM EDTTSTM WND DMG3 Nne Alma, FLFALLEN TREES OR LIMBS RESULTED IN A POWER OUTAGE TO 146 CUSTOMERS.
Apr 15, 9:12 AM EDTTSTM WND DMG4 Nne Alma, FLOAK TREE DOWN ACROSS ALL LANES OF STATELINE ROAD OFF OF HIGHWAY 19.
Apr 15, 9:15 AM EDTTSTM WND DMG2 N Aucilla, FLTREE AND POWER LINE DOWN NEAR HIGHWAY 90 AND SOUTH SALT ROAD.
Apr 15, 9:15 AM EDTTSTM WND DMG4 N Aucilla, FLTREE DOWN ACROSS FLATWOODS ROAD BETWEEN NOBLE ROAD AND SMITH ROAD.
Apr 15, 9:24 AM EDTTSTM WND DMG3 N Pidcock, GATREES DOWN ALONG DIXIE BARWICK ROAD.
Apr 15, 9:26 AM EDTTSTM WND DMG2 Nnw Ebb, FLTWO TREES DOWN ON THE 8000 BLOCK OF HWY 221.
Apr 15, 9:26 AM EDTTSTM WND DMG4 Ne Greenville, FLPOWERLINE DOWN ON LOVETT ROAD NEAR 140.
Apr 15, 9:28 AM EDTTSTM WND DMG1 E Greenville, FLTREE DOWN AT GRAND ST. AND HWY 90.
Apr 15, 9:36 AM EDTTSTM WND DMG3 N Empress, GATREES DOWN ALONG HAMLIN ROAD.
Apr 15, 9:55 AM EDTTSTM WND DMG2 Wnw Perry, FLFALLEN TREES OR LIMBS RESULTED IN A POWER OUTAGE TO 81 CUSTOMERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

120 
WUUS52 KTAE 151311
SVRTAE
FLC065-079-123-GAC027-071-275-151400-
/O.NEW.KTAE.SV.W.0026.180415T1311Z-180415T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
911 AM EDT SUN APR 15 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jefferson County in Big Bend of Florida...
  Taylor County in Big Bend of Florida...
  Western Madison County in Big Bend of Florida...
  Thomas County in south central Georgia...
  Brooks County in south central Georgia...
  Southwestern Colquitt County in south central Georgia...

* Until 1000 AM EDT.

* At 911 AM EDT, severe thunderstorms were located along a line
  extending from near Coolidge to 11 miles southeast of Monticello to
  15 miles southwest of Perry, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monticello, Perry, Thomasville, Quitman, Madison, Boston, Pavo,
  Coolidge, Greenville, Barwick, Alma, Pinland, Jug Island, Dillon,
  Everett, Merrillville, Drifton, Scanlon, Lovett and Empress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2979 8369 2987 8375 2996 8392 3039 8389
      3106 8403 3104 8354 3041 8341 2968 8347
TIME...MOT...LOC 1311Z 267DEG 26KT 3100 8390 3040 8378 2998 8380 

HAIL...<.75IN
WIND...60MPH
 
$$

11-NGUYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:54 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 15, 6:54 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
654 AM EDT Sun Apr 15 2018

.AVIATION [Through 12Z Monday]...

A line of strong thunderstorms is moving through the region.
Mostly MVFR CIGs are expected this morning. Winds are strong today
with 25 to 30 mph gusts possible. VFR conditions will return late
this morning in western locations and this afternoon at VLD.

&&

.PREV DISCUSSION [316 AM EDT]...

.NEAR TERM [Through Today]...

A line of thunderstorms is moving through the region. Conditions are
still favorable for severe weather overnight through the early
afternoon hours. A tornado watch is in effect for SW Alabama, the FL
Panhandle and parts of SW Georgia until 8 AM EDT.

Instability is currently low but deep layer shear is high at 40 to
50 knots throughout the region. 0 to 1 km shear is very high at 30
to 40 knots ahead of the line. Conditions are favorable for tornado
development. Some weak rotation has been observed in this line of
storms but no warnings have been issued over the last few hours.
This line may intensify in the early morning hours as the low level
jet strengthens.

By morning this line of strong to severe storms will be near Albany
and Tallahassee. Deep layer wind shear will still be high around 50
knots and 0 to 1 km shear will be 30 to 40 knots. Conditions will
still be favorable for damaging winds and isolated tornadoes. This
line of storms will move out of the region around noon. Stratiform
rain will last for a few hours after the main line has past. Highs
today will be in the upper 60s and lower 70s. Clouds will decrease
this afternoon as a cold front moves through.

.SHORT TERM [Tonight Through Tuesday]...

Cold front will be east of the area as the short term begins.
Supporting trough will lift northeast leaving behind rising
heights with an upstream ridge over the southern Plains and
surface high pressure moving across the northern Gulf. The
atmospheric column dries out to under 0.50 inches which will lead
to dry conditions this period. Much cooler temperatures will
continue into Monday with highs in the upper 60s to around 70
degrees. As high pressure moves in, a warmup in anticipated
Tuesday with highs in the mid 70s.

.LONG TERM [Tuesday Night Through Sunday]...

High pressure will slide east into the Atlantic with the approach
of a weak cold front Thursday. Models do indicate a little more
moisture compared to 24 hours ago so introduced a slight chance
for a shower or two along the front. High pressure will quickly
build in for Friday but will be short lived with the approach of a
much stronger system. Increasing clouds expected Saturday with the
main system on approach for Sunday/Sunday night. Some timing
differences between the models but each do show a latter half of
the weekend storm system, increasing confidence for showers and
thunderstorms ahead of the next work week.

.MARINE...

Winds have increased ahead of a cold front which will move
through the coastal waters today. Strong to severe thunderstorms
are also possible ahead of the front. Small craft advisories are
in effect through Monday afternoon, at which time wind speeds
should slowly decrease. More favorable marine conditions are
expected beginning Tuesday.

.FIRE WEATHER...

Drier air will be in place this week after a cold front moves
through today. Minimum RH values are expected to remain above the
critical threshold for red flag conditions. High dispersion values
over 75 are possible this afternoon. A wetting rain is expected
today at all locations.

.HYDROLOGY...

One to two inches of rain, with isolated higher amounts, is
expected as the squall line moves through today. Based on these
values, a river point or two could reach action stage, however
river flooding isn't expected. Some ponding of water in low lying
areas could occur, but widespread flooding is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  43  69  45  76 / 100   0   0   0   0
Panama City   68  49  69  52  73 /  90   0   0   0   0
Dothan        68  41  66  44  76 / 100   0   0   0   0
Albany        70  43  65  44  75 / 100   0   0   0   0
Valdosta      72  44  65  44  74 / 100   0   0   0   0
Cross City    75  46  66  45  74 / 100   0   0   0   0
Apalachicola  71  48  68  49  72 / 100   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 8 AM EDT /7 AM CDT/ Monday for Coastal
     Bay-South Walton.

     High Surf Advisory until 11 AM EDT /10 AM CDT/ Monday for
     Coastal Gulf.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM EDT Monday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...McD
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...McD
MARINE...Scholl
FIRE WEATHER...McD
HYDROLOGY...Barry

In the hours before

Special weather statement, Apr 15, 3:46 AM EDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
246 AM CDT SUN APR 15 2018

ALZ067-150800-
Henry AL-
246 AM CDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENRY COUNTY UNTIL
300 AM CDT...

At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Texasville, or 9 miles northwest of Abbeville, moving north at 40
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Edwin.

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.

LAT...LON 3170 8530 3157 8538 3158 8542 3165 8542
      3171 8541 3171 8533
TIME...MOT...LOC 0745Z 195DEG 36KT 3163 8541

38-GODSEY
Local storm report, Apr 15, 7:33 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
733 AM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     TSTM WND DMG     4 WSW ALLANTON          30.01N 85.52W
04/15/2018                   BAY                FL   TRAINED SPOTTER

            TWO TO THREE TREES DOWN ALONG HIGHWAY 98
            NEAR MILE MARKER 133. TREES FELL ON POWER
            LINES, RESULTING IN DOWNED POWER LINES TOO.

&&

JLF
Local storm report, Apr 15, 7:45 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
745 AM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     TSTM WND DMG     4 WSW ALLANTON          30.01N 85.52W
04/15/2018                   BAY                FL   TRAINED SPOTTER

            TWO TO THREE TREES DOWN ALONG HIGHWAY 98
            NEAR MILE MARKER 133. TREES FELL ON POWER
            LINES, RESULTING IN DOWNED POWER LINES TOO.
            POSSIBLE TORNADO.

&&

JLF
Local storm report, Apr 15, 8:02 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
802 AM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TSTM WND GST     APALACHICOLA MUNICIPAL  29.73N 85.02W
04/15/2018  M54 MPH          FRANKLIN           FL   ASOS

            ASOS STATION AAF, APALACHICOLA MUNICIPAL
            AIRPORT REPORTED A PEAK GUST OF 54 MPH.

&&

JLF
Local storm report, Apr 15, 9:06 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
906 AM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     TSTM WND DMG     BLOUNTSTOWN             30.45N 85.05W
04/15/2018                   CALHOUN            FL   911 CALL CENTER

            TREE DOWN ON FUQUA CIRCLE.

&&

JLF
Local storm report, Apr 15, 9:08 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
908 AM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     TSTM WND DMG     2 NE NETTLE RIDGE       30.49N 85.02W
04/15/2018                   CALHOUN            FL   911 CALL CENTER

            TREE DOWN ON PARISH LAKE ROAD.

&&

JLF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:16 AM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas44 min
Apr 15, 8:28 AM EDTTornado WarningTAEBaker, Decatur, Miller, Seminole32 min
Apr 15, 8:48 AM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Grady, Thomas27 min
Apr 15, 8:55 AM EDTTornado WarningTAEBaker, Decatur, Miller, Mitchell35 min
Apr 15, 9:37 AM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes38 min
Apr 15, 10:03 AM EDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Irwin, Tift, Turner42 min
Apr 15, 10:11 AM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Lanier, Lowndes34 min
Apr 15, 2:44 AM EDTSpecial Marine WarningTAE2 hr
Apr 15, 3:28 AM EDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington48 min
Apr 15, 4:38 AM EDTSpecial Marine WarningTAE2 hr
Apr 15, 6:32 AM EDTSpecial Marine WarningTAE88 min
Apr 15, 7:09 AM EDTTornado WarningTAEBay, Calhoun, Gulf36 min
Apr 15, 7:29 AM EDTSpecial Marine WarningTAE2 hr
Apr 15, 8:34 AM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla41 min
Apr 15, 8:37 AM EDTSpecial Marine WarningTAE113 min
Apr 15, 10:21 AM EDTSpecial Marine WarningTAE24 min
Apr 15, 10:55 AM EDTSpecial Marine WarningTAE65 min
Apr 15, 10:58 AM EDTSevere Thunderstorm WarningTAEDixie, Lafayette47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.